Papers

Drug points: Ocular damage associated with proton pump inhibitors

BMJ 1997; 314 doi: https://doi.org/10.1136/bmj.314.7097.1805 (Published 21 June 1997) Cite this as: BMJ 1997;314:1805
  1. P S Schönhöfera,
  2. B Wernera,
  3. U Trögerb
  1. a Institute of Clinical Pharmacology, D-28205 Bremen, Germany
  2. b University Hospital, D-39120 Magdeburg, Germany

    Ocular damage has been associated with the intravenous use of high doses of omeprazole. A pharmacoepidemiological study recently found no association between omeprazole and impaired vision in a population of about 95 000.1 However, our monitoring unit for serious adverse drug reactions in Bremen has registered nine cases of impaired vision associated with the use of omeprazole, but none with other antiulcer drugs such as H2 receptor antagonists (table 1). Six cases were funduscopically confirmed irreversible anterior ischaemic optic neuropathy. Two cases (6 and 7) occurred when there were no known risk factors for anterior ischaemic optic neuropathy, oral omeprazole had been taken alone, and no other drugs had been taken for at least four weeks before the event.

    Table 1

    Cases of ocular damage after omeprazole reported to monitoring unit in Bremen, Germany

    View this table:

    In August 1993 a 55 year old teacher was treated for gastric ulcer with oral omeprazole, 40 mg daily during the first week, followed by 20 mg daily for five weeks. She noted that her vision was impaired on the second day of treatment, but the symptoms spontaneously disappeared a few days later. At the end of the treatment period she again noted impaired vision, which persisted. Funduscopic examination showed papillary oedema and papillitis in the right eye, which progressed to anterior ischaemic optic neuropathy with persistent visual field defects during the following weeks. Angiographic and serological investigations did not show any underlying disease. No other lesions of central nervous system white matter were found on computed tomography and magnetic resonance imaging, arguing against a diagnosis of multiple sclerosis.

    A 48 year old man with recurrent duodenal ulcers first received treatment with omeprazole for six weeks (orally 20 mg daily) in April 1993. When his ulcers recurred in the autumn of that year, the same treatment regimen with omeprazole was repeated. Within one week he noted impaired vision and ocular pain in his left eye. Anterior ischaemic optic neuropathy was confirmed funduscopically, with irreversible visual impairment (vision 0.6, temporal visual field defect). Again, thorough neurological and laboratory examinations did not find any disease of other origin and computed tomography did not show any additional neurological lesions suggestive of multiple sclerosis.

    Recently, a similar case was reported with oral pantoprazole.2 Preclinical studies with lansoprazole have also shown irreversible ischaemic optic nerve damage in beagle dogs. These observations suggest a common mechanism, possibly depending on the inhibition of ATPases. Proton pump inhibitors seem not to act specifically on potassium-hydrogen ATPases in gastric mucosa. Omeprazole inhibits the secretion of cerebrospinal fluid in rats by decreasing ATPase activity. Reduction in intracellular pH by omeprazole induced blockade of potassium-hydrogen ATPase results in decreased renal function, and renal failure as well as interstitial nephritis have been observed with omeprazole.3 Potassium-hydrogen ATPase is present in vascular smooth muscle cells,4 and reduction in intracellular pH causes vasoconstriction.5 Chest pain or angina and raised blood pressure are mentioned as adverse reactions in the United States data sheet on omeprazole. Anterior ischaemic optic neuropathy may, therefore, be caused by proton pump inhibitors blocking potassium-hydrogen ATPase, possibly inducing vasoconstriction and ischaemia in end arteries such as the retinal artery.

    References

    1. 1.
    2. 2.
    3. 3.
    4. 4.
    5. 5.
    View Abstract